Alert archive / Kansas / Red Flag Warnings in 2018
Red Flag Warning 18, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Apr 12, 2018, 3:38 PM CDT for 17 counties in Kansas. It took effect at Apr 13, 2018, 12:00 PM CDT. It was in force for 7 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 12, 2018, 3:38 PM CDT (20:38 UTC)
- In effect from
- Apr 13, 2018, 12:00 PM CDT
- Expired
- Apr 13, 2018, 7:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Wichita, KS
Counties Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Reno County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 46 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 1:05 PM CDT | HAIL 0.75 | 4 Ese Oxford, KS | HAIL COVERED 50 PERCENT OF THE GROUND ON HWY 160 2 MILES EAST OF THE COUNTY LINE |
| Apr 13, 2:12 PM CDT | HAIL 0.75 | 4 E Rosalia, KS | |
| Apr 13, 2:37 PM CDT | TSTM WND GST 71 | Eureka Airport, KS | |
| Apr 13, 3:14 PM CDT | HAIL 1 | 7 Ene Eureka, KS | |
| Apr 13, 3:36 PM CDT | HAIL 0.25 | 1 E Severy, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1855 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
636 WWUS83 KICT 122038 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 338 PM CDT Thu Apr 12 2018 KSZ051>053-067>071-082-083-091>095-098-099-131145- /O.UPG.KICT.FW.A.0013.180413T1700Z-180414T0000Z/ /O.NEW.KICT.FW.W.0018.180413T1700Z-180414T0000Z/ /O.CON.KICT.FW.W.0017.000000T0000Z-180413T0100Z/ McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-Woodson- Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Chautauqua- Montgomery- 338 PM CDT Thu Apr 12 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 051... 052...053...067...068...069...070...071...082...083...091...092... 093...094...095...098 AND 099... ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM CDT FRIDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 051...052... 053...067...068...069...070...071...082...083...091...092...093... 094...095...098 AND 099... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from noon to 7 PM CDT Friday. The Fire Weather Watch is no longer in effect. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 20 to 30 mph with gusts up to 40 mph. * Relative Humidity...As low as 22 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ032-033-047>050-130100- /O.CON.KICT.FW.W.0017.000000T0000Z-180413T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice- 338 PM CDT Thu Apr 12 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032... 033...047...048...049 AND 050... * Extreme Grassland Fire Danger...Is forecast. * Winds...South 15 to 25 mph with gusts up to 30 mph. * Relative Humidity...As low as 19 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ Vaughan
2 follow-up statements
174 WWUS83 KICT 130042 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 742 PM CDT Thu Apr 12 2018 KSZ051>053-067>071-082-083-091>095-098-099-131545- /O.EXP.KICT.FW.W.0017.000000T0000Z-180413T0100Z/ /O.CON.KICT.FW.W.0018.180413T1700Z-180414T0000Z/ McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-Woodson- Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Chautauqua- Montgomery- 742 PM CDT Thu Apr 12 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM CDT FRIDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 051...052...053...067...068...069...070...071...082...083...091... 092...093...094...095...098 AND 099... ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 051...052... 053...067...068...069...070...071...082...083...091...092...093... 094...095...098 AND 099... * Extreme Grassland Fire Danger...Is forecast. * Winds...South 20 to 30 mph with gusts up to 40 mph. * Relative Humidity...As low as 22 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ032-033-047>050-130145- /O.EXP.KICT.FW.W.0017.000000T0000Z-180413T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice- 742 PM CDT Thu Apr 12 2018 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033... 047...048...049 AND 050... The red flag warning will expire at 8pm. $$
254 WWUS83 KICT 132341 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 641 PM CDT Fri Apr 13 2018 KSZ051>053-067>071-082-083-091>095-098-099-140045- /O.EXP.KICT.FW.W.0018.000000T0000Z-180414T0000Z/ McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-Woodson- Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Chautauqua- Montgomery- 641 PM CDT Fri Apr 13 2018 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 051...052... 053...067...068...069...070...071...082...083...091...092...093... 094...095...098 AND 099... Grassland fire danger levels will continue to diminish across the region, therefore the red flag warning will expire at 7pm. $$ Jakub
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Apr 12, 3:34 PM CDT, 4 minutes earlier.
Area forecast discussion, Apr 12, 3:34 PM CDT, 4 minutes before
Area Forecast Discussion National Weather Service Wichita KS 334 PM CDT Thu Apr 12 2018 .SHORT TERM...(This evening through Saturday night) Issued at 329 PM CDT Thu Apr 12 2018 Strong southerly flow has been present over mid-America today due to a strong low-level jet and decent mixing. These strong winds will continue late this afternoon and into this evening. Warm air advection from the south resulted in highs today well above normal, reaching into the 80s across a large portion of the area. Strong winds and fire weather will continue to be the main concerns heading into this evening. See the fire weather discussion below and the latest wind advisory for further details. Overnight lows are expected to remain well above normal tonight and into early Friday as strong southerly flow continues. The forecast for the next couple of days will be dominated by a deep mid/upper trough currently situated across the western CONUS that is expected to intensify as it makes its way eastward Friday. At the surface, a very strong cold front is forecast to begin pushing across the Central Plains early Friday. As the system begins knocking on our door, expect a well defined dryline with a pocket of drier air that should limit the bulk of the moisture transport to eastern portions of the CWA and points further east into Missouri and Arkansas. However, there is potential for things to begin getting a bit interesting Friday morning. Model soundings suggest that the cap may start becoming much weaker sometime after 12Z Friday morning in south central and especially southeast Kansas. With sufficient forcing, moderate lapse rates and shear, and at least a couple of models suggesting MUCAPE and MLCAPE well above 1000J/kg as convective inhibition gives way, would not be surprised to see a few isolated strong to severe storms develop Friday morning with strong winds and severe hail as the main potential threats. The threat of isolated strong to possibly severe storms will continue for southeast Kansas through the afternoon before the system finally makes its way out of the state during the evening. This thinking also aligns quite nicely with the current SPC convective outlook, which places southeast Kansas counties in the marginal and slight categories. Following the frontal passage, a tight pressure gradient will set up over Kansas as the surface low slowly crosses northern Missouri and southern Iowa. This will flip winds around to the north as speeds really pick up steam. An intense surge of cold air advection will be ushered into the region, cooling temperatures down significantly this weekend. Expect that highs will be at least 20-25 degrees below normal for this time of year on Saturday. This strong return flow will also bring in some wrap-around moisture into central Kansas. This will create chances for some light rain/wintry mix/light snow chances for central Kansas and possibly as far south as south central Kansas into the Wichita metro and along the Flint Hills. This moisture looks to linger through the day before moving out Saturday evening. .LONG TERM...(Sunday through Thursday) Issued at 329 PM CDT Thu Apr 12 2018 Northerly flow will stick around on Sunday and although temperatures will be warmer than Saturday, highs should still be well below average. As an upper ridge and surface high pressure make their way into the region on Monday morning, winds will calm quite a bit as they shift back to the south. This will allow temperatures to recover to start the work week next week and initiate a gradual warming trend bringing highs back into the mid to upper 70s by Tuesday. The next system is forecast to move through mid-America Tuesday night into Wednesday morning, but moisture looks limited and the area should remain dry. Temperatures are expected to cool back down to near normal Wednesday and Thursday with highs in the mid to upper 60s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1244 PM CDT Thu Apr 12 2018 MVFR ceilings likely and isolated thunderstorm possible in the vicinity of kcnu around daybreak. MVFR ceilings are possible at KRSL/KGBD behind the cold front tomorrow morning. Strong winds will persist tonight as surface pressure gradient increases ahead of developing low. Low level moisture will stream low clouds into southeast KS. KICT will be close to western edge of these clouds. Front will move through KRSL/KGBD after daybreak with MVFR ceilings anticipated behind the front. -Howerton && .FIRE WEATHER... Issued at 329 PM CDT Thu Apr 12 2018 Very high to extreme grassland fire danger is possible across the area on Friday due to gusty north winds and relative humidities dropping down to near 20%. The greatest fire danger looks to be in south central and southeast Kansas, where a Red Flag Warning has been issued. See the latest RFW for details. Very high fire danger is also possible on Saturday as winds will continue to be strong across much of the area. However, with temperatures forecast to be well below normal, not expecting any fire weather headlines at this time. However, caution should still be heeded with regards to fires on Saturday since strong winds could still make any fires that develop difficult to control. Looking ahead, Tuesday looks to be another fire weather concern with portions of central and south central Kansas possibly reaching the extreme grassland fire danger category. Will continue to monitor as the forecast gets fine-tuned and be on the lookout for potential fire weather headlines next week. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 66 78 33 43 / 0 20 20 20 Hutchinson 63 73 31 41 / 0 20 30 30 Newton 66 77 31 40 / 0 20 20 30 ElDorado 66 78 33 42 / 10 20 10 20 Winfield-KWLD 66 79 34 45 / 10 20 10 10 Russell 54 63 27 37 / 0 40 60 40 Great Bend 55 64 28 39 / 0 40 40 30 Salina 64 73 32 39 / 10 30 50 50 McPherson 63 73 31 40 / 0 20 40 30 Coffeyville 66 78 39 50 / 20 40 20 10 Chanute 65 77 37 47 / 20 40 20 20 Iola 65 77 38 46 / 20 40 20 20 Parsons-KPPF 66 78 38 48 / 20 40 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 4 AM CDT Friday for KSZ052-053-068>072-083- 092>096-098>100. Wind Advisory from noon to 6 PM CDT Friday for KSZ070>072- 094>096-098>100. Red Flag Warning until 8 PM CDT this evening for KSZ032-033- 047>053-067>071-082-083-091>095-098-099. Red Flag Warning from noon to 7 PM CDT Friday for KSZ051>053- 067>071-082-083-091>095-098-099. Wind Advisory from noon Friday to 7 PM CDT Saturday for KSZ052- 053-067>069-082-083-091>093. Wind Advisory from 6 PM Friday to 7 PM CDT Saturday for KSZ032- 033-047>051. && SHORT TERM...TAV LONG TERM...TAV AVIATION...PJH FIRE WEATHER...TAV
Hazardous weather outlook, Apr 12, 5:23 AM CDT, 10 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 523 AM CDT Thu Apr 12 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-131030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 523 AM CDT Thu Apr 12 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Very high to extreme fire danger is expected this afternoon for all areas today. Additionally, strong southerly winds of 25 to 35 mph are likely this afternoon. A Red Flag Warning and a Wind Advisory have been issued for this afternoon. See the latest bulletins for details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Very high to extreme grassland fire danger index are forecast each afternoon from Friday through Saturday. The greatest threat is expected to be on Friday across south central Kansas. Scattered thunderstorms are forecast Friday across southeast Kansas. There is a good chance some of these will be strong to severe, starting the in morning with the greatest threat after 2pm. The primary threat will be large hail and damaging winds. Very strong winds sustained around 30 mph with gusts over 40 mph are likely Friday night and most of the day on Saturday. There is a chance of snow across central Kansas developing Friday evening and lingering into midday Saturday. Accumulating snow is forecast roughly northwest of a line from Salina to Great Bend. Freezing temperatures are forecast area wide on Saturday night and Sunday morning and again Sunday night and Monday morning. Very high to extreme grassland fire danger is forecast Monday and Tuesday afternoon and evening over parts of central Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 7:06 PM CDT | Fire Weather Watch | ICT | Butler, Chase, Chautauqua, Cowley, Elk, Greenwood and 11 more | 21 hr |
| Apr 12, 3:49 AM CDT | Wind Advisory | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 10 more | 24 hr |
| Apr 12, 3:48 PM CDT | Wind Advisory | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 55 hr |
Nearby
Red Flag Warnings in Kansas, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.